The Annals of Applied Probability

Wiener–Hopf factorization and distribution of extrema for a family of Lévy processes

Alexey Kuznetsov

Full-text: Open access


In this paper we introduce a ten-parameter family of Lévy processes for which we obtain Wiener–Hopf factors and distribution of the supremum process in semi-explicit form. This family allows an arbitrary behavior of small jumps and includes processes similar to the generalized tempered stable, KoBoL and CGMY processes. Analytically it is characterized by the property that the characteristic exponent is a meromorphic function, expressed in terms of beta and digamma functions. We prove that the Wiener–Hopf factors can be expressed as infinite products over roots of a certain transcendental equation, and the density of the supremum process can be computed as an exponentially converging infinite series. In several special cases when the roots can be found analytically, we are able to identify the Wiener–Hopf factors and distribution of the supremum in closed form. In the general case we prove that all the roots are real and simple, and we provide localization results and asymptotic formulas which allow an efficient numerical evaluation. We also derive a convergence acceleration algorithm for infinite products and a simple and efficient procedure to compute the Wiener–Hopf factors for complex values of parameters. As a numerical example we discuss computation of the density of the supremum process.

Article information

Ann. Appl. Probab., Volume 20, Number 5 (2010), 1801-1830.

First available in Project Euclid: 25 August 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G51: Processes with independent increments; Lévy processes
Secondary: 60E10: Characteristic functions; other transforms

Lévy process supremum process Wiener–Hopf factorization meromorphic function infinite product


Kuznetsov, Alexey. Wiener–Hopf factorization and distribution of extrema for a family of Lévy processes. Ann. Appl. Probab. 20 (2010), no. 5, 1801--1830. doi:10.1214/09-AAP673.

Export citation


  • [1] Abramowitz, M. and Stegun, I. A., eds. (1970). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, New York.
  • [2] Asmussen, S. (2000). Ruin Probabilities. Advanced Series on Statistical Science and Applied Probability 2. World Scientific, River Edge, NJ.
  • [3] Asmussen, S., Avram, F. and Pistorius, M. R. (2004). Russian and American put options under exponential phase-type Lévy models. Stochastic Process. Appl. 109 79–111.
  • [4] Barndorff-Nielsen, O. E. (1997). Normal inverse Gaussian distributions and stochastic volatility modelling. Scand. J. Statist. 24 1–13.
  • [5] Barndorff-Nielsen, O. E. and Levendorskii, S. Z. (2001). Feller processes of normal inverse Gaussian type. Quant. Finance 1 318–331.
  • [6] Baxter, G. and Donsker, M. D. (1957). On the distribution of the supremum functional for processes with stationary independent increments. Trans. Amer. Math. Soc. 85 73–87.
  • [7] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [8] Bertoin, J. and Yor, M. (2001). On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Comm. Probab. 6 95–106 (electronic).
  • [9] Boyarchenko, S. and Levendorskii, S. (2000). Option pricing for truncated Lévy processes. Int. J. Theor. Appl. Finance 3 549–552.
  • [10] Boyarchenko, S. and Levendorskii, S. (2002). Barrier options and touch-and-out options under regular Lévy processes of exponential type. Ann. Appl. Probab. 12 1261–1298.
  • [11] Caballero, M. E. and Chaumont, L. (2006). Conditioned stable Lévy processes and the Lamperti representation. J. Appl. Probab. 43 967–983.
  • [12] Caballero, M. E., Pardo, J. C. and Perez, J. L. (2008). On the Lamperti stable processes. Preprint. Available at
  • [13] Carr, P., Geman, H., Madan, D. and Yor, M. (2002). The fine structure of asset returns: An empirical investigation. J. Bus. 75 305–332.
  • [14] Chaumont, L., Kyprianou, A. E. and Pardo, J. C. (2009). Some explicit identities associated with positive self-similar Markov processes. Stochastic Process. Appl. 119 980–1000.
  • [15] Cont, R. and Tankov, P. (2004). Financial Modelling with Jump Processes. Chapman and Hall/CRC, Boca Raton, FL.
  • [16] Conway, J. B. (1978). Functions of One Complex Variable, 2nd ed. Graduate Texts in Mathematics 11. Springer, New York.
  • [17] Doney, R. A. (1987). On Wiener–Hopf factorisation and the distribution of extrema for certain stable processes. Ann. Probab. 15 1352–1362.
  • [18] Doney, R. A. (2007). Fluctuation Theory for Lévy Processes. Springer.
  • [19] Erdélyi, A., ed. (1955). Higher Transcendental Functions 1. McGraw-Hill, New York.
  • [20] Jeffrey, A., ed. (2007). Table of Integrals, Series, and Products, 7th ed. Elsevier, Amsterdam.
  • [21] Kyprianou, A. E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Springer, Berlin.
  • [22] Kyprianou, A. E., Pardo, J. C. and Rivero, V. (2010). Exact and asymptotic n-tuple laws at first and last passage. Ann. Appl. Probab. 20 522–564.
  • [23] Lamperti, J. (1972). Semi-stable Markov processes. I. Z. Wahrsch. Verw. Gebiete 22 205–225.
  • [24] Levin, B. Y. (1996). Lectures on Entire Functions. Translations of Mathematical Monographs 150. Amer. Math. Soc., Providence, RI.
  • [25] Lewis, A. L. and Mordecki, E. (2008). Wiener–Hopf factorization for Lévy processes having positive jumps with rational transforms. J. Appl. Probab. 45 118–134.
  • [26] Mordecki, E. (2002). Optimal stopping and perpetual options for Lévy processes. Finance Stoch. 6 473–493.
  • [27] Patie, P. (2009). Exponential functional of a new family of Lévy processes and self-similar continuous state branching processes with immigration. Bull. Sci. Math. 133 355–382.
  • [28] Rudin, W. (1986). Real and Complex Analysis. McGraw-Hill, New York.
  • [29] Sato, K.-i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.
  • [30] Schoutens, W. (2006). Exotic options under Lévy models: An overview. J. Comput. Appl. Math. 189 526–538.